Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at May 21, 2008, 3:31 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 21, 2008, 7:53 AM PDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2008, 3:31 AM PDT (10:31 UTC)
- In effect from
- May 21, 2008, 7:53 AM PDT
- Expired
- May 21, 2008, 6:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:22 PM PDT | NON-TSTM WND GST 45 | Needles, CA | MEASURED AT KEED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSGX 211031 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 331 AM PDT WED MAY 21 2008 ...RED FLAG WARNING FOR THE DESERTS FOR THIS AFTERNOON FOR THE COMBINATION OF RELATIVE HUMIDITY LESS THAN 15 PERCENT AND WIND GUSTS GREATER THAN 35 MPH FOR AT LEAST 6 HOURS... .STRONG ONSHORE FLOW AND A RESIDUAL WARM...DRY ATMOSPHERE WILL BRING 6 HOURS OF RELATIVE HUMIDITY BELOW 15 PERCENT AND WIND GUSTS GREATER THAN 35 MPH THIS AFTERNOON. CAZ260>262-212145- /O.NEW.KSGX.FW.W.0022.080521T1900Z-080522T0100Z/ VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY- MORONGO VALLEY-COACHELLA VALLEY- INCLUDING THE PALM SPRINGS SOUTH COAST DESERT DISTRICT- SAN DIEGO COUNTY DESERTS- INCLUDING THE ANZA BORREGO DESERT STATE PARK- 331 AM PDT WED MAY 21 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON FOR THE COMBINATION OF RELATIVE HUMIDITY BELOW 15 PERCENT AND WIND GUSTS GREATER THAN 35 MPH FOR AT LEAST 6 HOURS... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON. RELATIVE HUMIDITY IS EXPECTED TO FALL TO NEAR OR BELOW 15 PERCENT AND WIND GUSTS EXCEED 35 MPH FOR 6 HOURS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MARTIN
2 follow-up statements
000 WWUS86 KSGX 211453 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 753 AM PDT WED MAY 21 2008 ...RED FLAG WARNING IN EFFECT FOR DESERT SLOPES OF MOUNTAINS AND FOR DESERT AREAS THIS AFTERNOON FOR THE COMBINATION OF RELATIVE HUMIDITY LESS THAN 15 PERCENT AND WIND GUSTS GREATER THAN 35 MPH FOR AT LEAST 6 HOURS... .WINDS GUSTING OVER 55 MPH AND RELATIVE HUMIDITY AT OR BELOW 15 PERCENT HAVE BEEN OCCURRING OVER THE DESERT SLOPES OF THE MOUNTAINS SINCE ABOUT 0300 PDT THIS MORNING. OVER THE DESERT VALLEY FLOORS WINDS ARE ALSO GUSTING OVER 35 MPH BUT HUMIDITY HAS NOT YET FALLEN BELOW 15 PERCENT. THIS WILL OCCUR BY LATE MORNING. THESE CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE UNTIL 1800 PDT THIS EVENING. FIRE GROWTH WILL BE RAPID IN THESE AREAS DUE TO THE VERY DRY AND NEAR CONTINUOUS FUELS. CAZ255-256-258-220100- /O.EXB.KSGX.FW.W.0022.080521T1453Z-080522T0100Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST- 753 AM PDT WED MAY 21 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON FOR THE DESERT SLOPES OF THE MOUNTAINS AND THOSE PORTIONS OF THE THE SAN BERNARDINO NATIONAL FOREST AND CLEVELAND NATIONAL FOREST NOT LOCATED IN THE FRONT COUNTRY REGION DUE TO RELATIVE HUMIDITY BELOW 15 PERCENT AND WINDS GUSTING OVER 35 MPH... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. RELATIVE HUMIDITY HAS FALLEN BELOW 15 PERCENT AND WIND GUSTS ARE EXCEEDING 35 MPH. WIND GUSTS THIS MORNING AT BURNS CANYON RAWS AND THE MOUNT SAN JACINTO TRAM HAVE RANGED BETWEEN 55 AND 66 MPH. SIMILAR CONDITIONS ARE LIKELY THROUGHOUT THE DAY AND WILL SPREAD SOUTH TO ALSO AFFECT PORTIONS OF THE CLEVELAND NATIONAL FOREST AND AREAS OF SAN DIEGO COUNTY LOCATED EAST OF HIGHWAY 79. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CAZ260>262-220100- /O.CON.KSGX.FW.W.0022.080521T1900Z-080522T0100Z/ VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY- MORONGO VALLEY-COACHELLA VALLEY- INCLUDING THE PALM SPRINGS SOUTH COAST DESERT DISTRICT- SAN DIEGO COUNTY DESERTS- INCLUDING THE ANZA BORREGO DESERT STATE PARK- 753 AM PDT WED MAY 21 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON. RELATIVE HUMIDITY IS EXPECTED TO FALL TO NEAR OR BELOW 15 PERCENT BY NOON. WINDS ARE ALREADY GUSTING OVER 35 MPH. THE COMBINATION OF BOTH OF THESE WILL CONTINUE THROUGH THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BALFOUR
000 WWUS86 KSGX 220041 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 541 PM PDT WED MAY 21 2008 CAZ260>262-220145- /O.EXP.KSGX.FW.W.0022.000000T0000Z-080522T0100Z/ VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY- MORONGO VALLEY-COACHELLA VALLEY- INCLUDING THE PALM SPRINGS SOUTH COAST DESERT DISTRICT- SAN DIEGO COUNTY DESERTS- INCLUDING THE ANZA BORREGO DESERT STATE PARK- 541 PM PDT WED MAY 21 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON. $$ CAZ255-256-258-220145- /O.EXP.KSGX.FW.W.0022.000000T0000Z-080522T0100Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST- 541 PM PDT WED MAY 21 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON. $$ SCV
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at May 20, 9:30 PM PDT, 6 hours 1 minute earlier.
Area forecast discussion, May 20, 9:30 PM PDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT TUE MAY 20 2008 .SYNOPSIS... COOL AND CLOUDY WEATHER IS EXPECTED THE REST OF THIS WEEK AS THE MARINE LAYER DEEPENS AND ONSHORE FLOW INCREASES. GUSTY WINDS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL CAUSE A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS LATE THURSDAY THROUGH FRIDAY. CLOUDY...COOL AND UNSETTLED WEATHER IS EXPECTED FOR MOST OF THE MEMORIAL DAY WEEKEND AS THE LOW PRESSURE SYSTEM REMAINS OVER THE AREA. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM...TONIGHT THROUGH FRIDAY... MOST AREAS EXPERIENCED MUCH COOLER WEATHER TODAY WITH THE RETURN OF THE MARINE LAYER WHILE FOLKS IN THE COACHELLA VALLEY ENDURED ONE LAST DAY OF VERY HOT WEATHER. A HIGH TEMPERATURE RECORD OF 111 WAS SET AT THERMAL...BUT THIS SHOULD BE THE LAST OF THE RECORD HIGH TEMPS FOR QUITE SOME TIME. THE UPPER HIGH HAS MOVED OUT OF THE AREA AND BIG CHANGES ARE IN THE FORECAST. ONSHORE PRESSURE GRADIENTS ARE ON THE RISE...NOW RUNNING 12 MB SAN-TRM AND 20 MB SAN-SLC...AND THE 00Z NKX SOUNDING INDICATES THE MARINE LAYER IS AROUND 2000 FT DEEP. AN APPROACHING TROUGH OF LOW PRESSURE WILL FURTHER DEEPEN THE MARINE LAYER OVERNIGHT TO 3500-4000 FT AND CAUSE STRONG GUSTY WINDS TO DEVELOP OVER THE MOUNTAINS AND DESERTS...ESPECIALLY ON THE WIND PRONE RIDGES AND DESERT SLOPES/CANYONS/VALLEYS IN SAN BERNARDINO COUNTY WHERE GUSTS BETWEEN 58-70 MPH ARE POSSIBLE. WINDS WILL PROBABLY BE ADVISORY STRENGTH TO THE SOUTH IN THE RIV-SAN MOUNTAINS AND LOWER DESERTS. THE MARINE LAYER SHOULD BE DEEP ENOUGH BY WEDNESDAY MORNING TO CAUSE AREAS OF DRIZZLE WEST OF THE MOUNTAINS AND DENSE FOG ON THE COASTAL SLOPES. EXPECT LIMITED CLEARING DURING THE DAY AS A STRONG JET CARVES OUT A LARGE TROUGH OVER THE WEST AND ONSHORE FLOW MAINTAINS A DEEP MARINE LAYER. THE COOLING TREND SHOULD CONTINUE WITH DAYTIME HIGHS DOWN ANOTHER 5-10 DEGREES ON WEDNESDAY. DRY AND WINDY WEATHER CONTINUES IN THE UPPER DESERTS HOWEVER IT APPEARS THAT DAYTIME TEMPS WILL BE LOW ENOUGH...AND DEW POINT TEMPS HIGH ENOUGH...TO DROP THE RED FLAG WARNING. DONT ANTICIPATE NEEDING ANY RED FLAG WARNINGS FOR TOMORROW AS CONDITIONS WILL BARELY BE BORDERLINE RED FLAG CRITERIA AT BEST...AND ONLY DURING THE AFTERNOON. FOR THURSDAY...ALL THE MODELS INDICATE THAT THE BROAD UPPER TROUGH WILL CLOSE OFF OVER THE GREAT BASIN AND RETROGRADE TOWARDS SOCAL AS A 100-120KT JET DEVELOPS OFF OUR COAST. BY FRIDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO BE OVER SOCAL WITH 500 MB TEMPS BELOW -20C AND A SFC-600 MB LIFTED INDEX OF -3C. THE CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS IS BEGINNING TO LOOK PRETTY GOOD SO POPS MAY NEED TO BE INCREASED AS WE GET CLOSER TO THIS EVENT. VERY DIFFICULT AT THIS POINT TO SPECULATE ON POSSIBLE RAINFALL AMOUNTS AS PRECIP WOULD BE CONVECTIVE IN NATURE AND THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT POSITION OF THE UPPER LOW. IN GENERAL...EXPECT COOL AND UNSETTLED WEATHER ON FRIDAY. .LONG TERM...SATURDAY THROUGH MEMORIAL DAY... PRESENCE OF THE UPPER LOW/TROUGH OVER THE REGION DURING THIS PERIOD. SLIGHT DISAGREEMENTS AMONGST GLOBAL MODELS ON TROUGH AXIS POSITION AND INTENSITY BUT NOT ENOUGH TO BE SWAYED FROM OVERALL COOL MOIST PATTERN THAT WILL PREVAIL DURING THIS PERIOD. STILL LOOKS LIKE LOTS OF CLOUDS FOR THE WEEKEND. AND MAYBE SOME MORE DRIZZLE OR LIGHT SHOWERS...ESPECIALLY WEST OF MOUNTAINS. CONDITIONS SHOULD IMPROVE A BIT BY MEMORIAL DAY WITH LESS CLOUDS AND SLIGHTLY WARMER WEATHER. && .AVIATION... 210230Z...MARINE LAYER IS EXPECTED TO DEEPEN TO AROUND 3K FEET TONIGHT WITH FURTHER DEEPENING EXPECTED ON WEDNESDAY. STRATUS WITH BASES AROUND 1.5K FT MSL WILL SPREAD INLAND TO THE FOOTHILLS OVERNIGHT. MULTIPLE LAYERS EXPECTED TO DEVELOP AND RESULT IN CIGS RISING BY MORNING AND THROUGH THE DAY WED TO BETWEEN 2.5K AND 3K FT MSL...WITH TOPS NEAR FL040. SOME DRIZZLE AND FOG MAY LOWER VIS AT TIMES TO BETWEEN 3-5SM. CIGS MAY BREAK OCCASIONALLY W OF THE MOUNTAINS ON WED...BUT GENERALLY OVC SKIES EXPECTED TO PERSIST. ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...SKIES WILL BE MOSTLY CLEAR WITH UNRESTRICTED VISIBILITY. GUSTY WEST WINDS TO 40 KTS ARE EXPECTED ACROSS THE MOUNTAINS CRESTS AND DESERTS TONIGHT AND WEDNESDAY...WITH ASSOCIATED MOUNTAIN WAVE AND ROTOR ACTIVITY EXPECTED OVER THE ADJACENT DESERT AREAS... ESPECIALLY NEAR KPSP. && .MARINE... 210230Z...A 4 TO 5 FT SOUTH SWELL IS MOVING THROUGH THE COASTAL WATERS TONIGHT. THIS SHOULD BRING ABOVE NORMAL SURF...MAINLY TO THE ORANGE AND NORTHERN SAN DIEGO COUNTY BEACHES THROUGH WEDNESDAY. LOCAL SETS TO 8 FEET ARE EXPECTED ON THE MORE EXPOSED S FACING BEACHES. ALSO...A LARGE SHORT PERIOD NORTHWEST SWELL IS EXPECTED TO MOVE INTO THE OUTER COASTAL WATERS TODAY WITH SOME INCREASE IN NORTHWEST SWELL IN THE INNER WATERS. THIS COULD BRING HIGHER THAN NORMAL SURF TO THE SAN DIEGO COUNTY BEACHES ON WEDNESDAY. THE LARGEST SWELLS ARE EXPECTED TO REMAIN WELL OFF THE COAST...NEAR SAN CLEMENTE ISLAND. THE COMBINATION OF THE LARGE SHORT PERIOD NORTHWEST SWELL AND STRONG NORTHWEST WINDS OVER THE OUTER WATERS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT...SO A SMALL CRAFT ADVISORY HAS BEEN POSTED. && .SGX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS AND WIND ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS THROUGH 600 PM WEDNESDAY. SEE LAXNPWSGX. SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH WEDNESDAY NIGHT. SEE LAXCWFSGX. && PUBLIC...SCV AVIATION/MARINE...JAD NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 20, 4:00 PM PDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT WED MAY 20 2008 CAZ042-043-048-050-055>058-060>062-221200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT WED MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REST OF TODAY AND TONIGHT GUSTY WINDS WILL CAUSE AREAS OF BLOWING DUST IN THE DESERTS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING. SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THURSDAY AFTERNOON THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SCV
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:13 PM PDT | High Surf Advisory | SGX | San Diego | 36 hr |
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.